Henry Anhalt, D.O., FAAP, FACOP, FACE, CDE Director, Division of Pediatric Endocrinology and Diabetes at Saint Barnabas Medical Center www.DrMDK.com
Read the full transcript »
Host: Sometimes we can create artificially a look like they had a cushing disease called Cushingoid like syndrome and that could be because sometimes we have to use a drug called Prednisone. Why is that happen and is that bad? Henry Anhalt: In certain chronic medical condition that effect child with, for example, asthma or something called lupus. A child may need to take high dozes of cortisol and in situations like that, medications like Prednisone or Hydrocortisone are cortisol and may in fact gives the child the appearance of a child you has cushing syndrome and that is often referred to as Cushingoid. These children may have thickening of the waist or development of fat around the belly as well as thinning of the skin, easy bruisability and stretch marks. Now stretch marks are very common but when seen together with these other symptoms and in addition to poor growth, one has to keep in mind the possibility of cortisol excess. Host: Okay. So if we gave, say, Prednisone for someone in asthma attack and used it five days or less, you probably don’t have too much of concern for anything like that, is the true? Henry Anhalt: That is quite right Dr. Kopp(ph). When patients take short courses of steroids usually less than two weeks, they are not likely to see any of these changes. What we are referring to in seeing Cushingoid children or children who develop cushing like symptoms is when they are on steroids for a long, long period of time; weeks to months.
Copyright © 2005 - 2014 Healthline Networks, Inc. All rights reserved for Healthline.